Alert archive / Louisiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 686, NWS Jackson, MS

August 19, 2003Richland Parish, Louisiana

NWS Jackson, MS issued this severe thunderstorm warning at Aug 19, 2003, 7:13 PM CDT for Richland Parish, Louisiana. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2003, 7:13 PM CDT (00:13 UTC)
Expired
Aug 19, 2003, 7:45 PM CDT
In force
32 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Richland Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 0.2 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2003-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5009 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2003-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5009 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1017 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 200013
SVRJAN
LAC083-200045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
714 PM CDT TUE AUG 19 2003

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RICHLAND PARISH IN NORTHEAST LOUISIANA

* UNTIL 745 PM CDT

* AT 714 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER RICHLAND PARISH...OR ABOUT 11 MILES
  NORTHWEST OF WINNSBORO...MOVING WEST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL...
  REMAIN OVER RURAL RICHLAND PARISH 

HAIL...DAMAGING WINDS AND TORRENTIAL RAIN ARE EXPECTED WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER WHILE THE STORM PASSES.

WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM.

HAIL TO THE SIZE OF PENNIES IS LIKELY WITH THIS STORM.

LAT...LON 3220 9182 3234 9179 3231 9202 3217 9190

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 3:25 PM CDT, 3 hours 48 minutes earlier.

Area forecast discussion, Aug 19, 3:25 PM CDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
325 PM CDT TUE AUG 19 2003

FAIRLY INTERESTING FORECAST FOR THE NEXT 7 DAYS...AS UPPER PATTERN
CHANGES AND BETTER RAIN CHANCES ENTER THE FORECAST.

FOR THIS EVENING...ISOLATED SHOWERS AND THUNDERSTORMS WILL HOLD ON
ACROSS THE NW CWA AS THEY CONTINUE TO DEVELOP WITHIN A 850MB THETA E
AXIS. UPPER SUPPORT IS NOT VERY FAVORABLE OVER THE CWA AND THESE
STORMS SHOULD DIMINISH BETWEEN 8-9 PM. BEST COVERAGE WILL BE W OF
55 AND N 20 AND ACROSS THE SE FEW COUNTIES. THESE ARE THE LOCATIONS
THAT WERE NOT EFFECTED BY THE EARLY MORNING MCS AND CLOUD COVER.

FOR WED...WEAK UPPER INVERTED TROUGH AXIS WILL BRING BETTER RAIN
CHANCES TO THE EAST AND SE AREAS. THIS FEATURE IS ALREADY FIRING
CONVECTION OVER AL/GA. I EXPECT THIS UPPER FEATURE TO BE MORE
PRODUCTIVE ON WED AS IT WILL COMBINE WITH A DECENT 850 THETA E RIDGE
OVER THE S 1/2 OF THE CWA. WILL HAVE 50S E/SE AND TAPER TO 20S NW.
THE NW WILL STILL BE UNDER THE EFFECTS OF THE UPPER RIDGE AND THE
SUBTLE SUBSIDENCE SHOULD KEEP CONVECTIVE ACTIVITY IN THE ISOLATED
RANGE.

FOR THU...THE UPPER TROUGH AXIS BECOMES MORE OF A SHEAR AXIS AND
REMAIN OVER THE S 1/2 OF THE CWA. POPS WILL BE SIMILAR AS WED...BUT
WILL INCREASE THE NW TO 30 AS THE UPPER RIDGE WILL SHIFT FURTHER TO
THE WEST AND HAVE LESS IMPACT ON OUR REGION.

BY FRI...UPPER SHEAR AXIS WILL BE LINGERING OVER THE CWA AND A WEAK
FRONT WILL TRY TO PUSH INTO THE NORTHERN SECTIONS. HAVE GONE SCT
POPS EVERYWHERE WITH SLIGHTLY HIGHER POPS FOR THE N LOCATIONS. AS WE
GET INTO SAT. SFC BOUNDARY WILL BE SLOWLY NOSING INTO THE CWA. BEST
UPPER SUPPORT WILL BE ALONG AND S OF I-20 AND THIS WILL BE THE
LOCATION OF THE HIGHEST POPS.

THE EXTENDED...
THE MEDIUM RANGE MODELS...WITH SUPPORT FROM THE ENSEMBLES...INDICATE
THAT A PORTION OF THE CWA WILL REMAIN UNDER THE INFLUENCE OF THE
UPPER TROUGH/SHEAR AXIS THROUGH TUE. THERE WILL ALSO BE THE
LINGERING SFC FRONT. INDICATIONS ARE THAT THE FRONT WILL PUSH INTO
THE CENTRAL PORTION OF THE CWA BY SUN...ALLOWING FOR SLIGHTLY COOLER
AND DRIER CONDITIONS FOR THE NORTH. WILL GO WITH NO POPS NORTH AND
SCT CENTRAL AND SOUTH.

CONCERNING TEMPS THE NEXT FEW DAYS. TODAY SHOULD BE OUR LAST DAY
WITH 95-98 DEGREE READINGS OVER THE WEST AND DELTA REGIONS. ALL
MODELS INDICATE THE 850 THERMAL AXIS SHIFTING WEST LEAVING AREA
850MB TEMPS 16-17C. THIS SHOULD YIELD AFTERNOON TEMPS
90-93...BASICALLY NEAR NORMAL FOR MID AUG. FOR WED...WEST OF THE
RIVER AND THE DELTA AREAS WILL STILL SEE THE HIGHEST TEMPS FOR ONE
MORE DAY...BASICALLY 93-95 AS THE LOW-LEVEL THERMAL AXIS RETREATS
WEST. THESE TEMPS COMBINED WITH LOWER 70 DEWPTS SHOULD GIVE US HEAT
INDICES 102-106. WITH THIS...WILL HEADLINE HEAT INDICES IN THE
ZONES.

JAN GT 074/092 073/090 073 36143
    BBBBB 091/071 091/070 091/070 091/070 091 54433333333
MEI TT 073/091 072/090 072 36153
    BBBBB 091/071 091/070 091/069 091/069 091 54433333333

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

36
Hazardous weather outlook, Aug 19, 2:42 PM CDT, 4 hours 31 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
201942-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
242 PM CDT TUE AUG 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND WEDNESDAY...

...THUNDERSTORMS...
SCATTERED THUNDERSTORMS ARE EXPECTED OVER MOST OF THE OUTLOOK
AREA  THIS AFTERNOON AND EVENING. SEVERE STORMS ARE NOT
ANTICIPATED...HOWEVER WIND GUSTS TO 45 MPH...SMALL HAIL AND HEAVY
RAIN WILL BE POSSIBLE.

A VERY MOIST AND MARGINALLY UNSTABLE AIRMASS WILL REMAIN OVER THE
REGION. OLD BOUNDARIES...COMBINED WITH PLENTY OF MOISTURE AND
INSTABILITY WILL LEAD TO A FEW THUNDERSTORMS THROUGH THIS
EVENING. ON WEDNESDAY...AFTERNOON HEATING WILL INCREASE
INSTABILITY AND CREATE A FAVORABLE ENVIRONMENT FOR THUNDERSTORMS
AGAIN. SEVERE STORMS ARE NOT ANTICIPATED ON WEDNESDAY...HOWEVER
SMALL HAIL AND HEAVY RAIN WILL BE POSSIBLE.

...FLOODING...
THUNDERSTORMS DEVELOPING OVER THE OUTLOOK AREA WEDNESDAY WILL BE
FUELED BY EXTREMELY MOIST AIR. WEAK WINDS ALOFT WILL LEAD TO SLOW
MOVING STORMS PRODUCING HEAVY RAINFALL OVER SMALL AREAS. RAINFALL
AMOUNTS NEAR 2 INCHES AN HOUR WILL BE POSSIBLE. PONDING OF WATER
IN LOW LYING AREAS AND ON ROADS MAY OCCUR.

...SEASONAL THREATS...
TEMPERATURES WILL CLIMB INTO THE MID 90S OVER PORTIONS OF
NORTHWEST MISSISSIPPI...SOUTHEAST  AND NORTHEAST LOUISIANA
WEDNESDAY. THE COMBINATION OF MOISTURE AND WARM TEMPERATURES WILL
ALLOW HEAT INDICES TO REACH VALUES NEAR 105...MOST WILL RANGE
FROM 103 TO 106 DEGREES. PERSONS WORKING OUTDOORS SHOULD WEAR
LIGHT CLOTHING...TAKE FREQUENT BREAKS AND DRINK PLENTY OF WATER
TO HELP AVOID HEAT EXHAUSTION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT ANTICIPATED THROUGH TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 1:48 PM CDTSevere Thunderstorm WarningJANRichland47 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.